Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


What Happened?
Aug 1, 2002

Dear Dr. Frascino, I've read so many of your responses to patients and I am struck by your compassion and humor. And now I feel I need some of that as well. I was diagnosed in early June with AIDS/HIV I had no idea until then. But I've apparrently have had it for years. My CD4 was 94 VL was 146,000. Yikes. I was being treated for PCP until July 5th so we didn't start anti-retrovirals until July 10th. Since treating the PCP I have felt more energetic and healthier and have had few, if any, side-effects from the HIV drugs (combivir/sustiva). Last week I saw my HIV specialist again just to follow up on a small fungal infection on my toe and he and his assistant noted that I looked remarkably better than the week prior (outwardly) I felt great but, and I kid you not, as I was walking to my car I got a severe headache (not common for me) and I was supposed to meet my partner for dinner with a friend. By the time I got home I could barely keep my head up and when I took my temp it was 100. Later that night it was 102.5 so back in the hospital I went. They ran so many tests, blood cultures, a spinal tap, CT of chest and head and performed another bronchoscopy. But after a week and a day they were not able to tell me what this accute infection was. The one promising thing was that 5 days before being released with fever spikes of 102-103 the took me off all antibiotics leaving me on Bactrim DS as a prophylaxis for the PCP and my HIV drugs. Apparrently I healed myself, my HIV specialist said that for such low numbers of my CD4 I have quite an active immune system which is promising. But what could this have been? Simply a cold or flu? Would my body have reacted in such a way? It was completely out of the blue and went away for the most part on it's own. Will such episodes happen frequently until my CD4 is near 200? Sorry I have so many questions. I just don't want to spend the next 12 months going in/out of hospital. It takes a toll on my mental health.

Response from Dr. Frascino

Hello,

Wow, what a story! I wish I could give you an exact answer as to what caused your symptoms, but based on the information you sent, all of my ideas would be merely guesses. The important thing is that you were under the care of a competent HIV specialist who ran the appropriate tests to search for other opportunistic infections. The fact that these tests were all negative may be frustrating, because they didn't elucidate the cause of your symptoms, but actually it's very good news. You really wouldn't have wanted to have any of those opportunistic infections! Certainly your immune system is deficient (lower than normal CD4 count), so it is more susceptible to certain types of infections, and may react quite differently form a "normal" immune system. Could this have been a routine flu or common viral illness that just seemed more severe due to your immune deficiency? Yes, that is a possibility. Will it happen again? No one knows. Hopefully with your Combivir/Sustiva, your viral load should be rapidly declining. As it does, your CD4 count should start rising. This will lead to immune reconstitution that gives you more protection against all sorts of potential nasty bugs and germs.

For now, just be very diligent with your health. Take your meds exactly as prescribed. Focus on your health with rest, exercise, diet, and a positive outlook. Watch for any unusual symptoms and get them evaluated quickly by your HIV specialist if they occur. As you and your immune system get healthier, your chances of another mysterious illness will decrease. I think you are on the road to improved health. Stay on that road!

Good luck.

Dr. Bob


Previous
Likelihood of Contracting HIV
Next
are you now saying reletively O.K?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement